Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Albuquerque, NM

May 28, 2001Los Alamos County, Rio Arriba County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2001, 6:09 PM MDT for Los Alamos County, Rio Arriba County, Santa Fe County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2001, 6:09 PM MDT (00:09 UTC)
Expired
May 28, 2001, 7:00 PM MDT
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Whole counties

Counties Los Alamos County, NM, Rio Arriba County, NM, Santa Fe County, NM

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
4187 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 290010
SVRABQ

NMC028-039-049-290100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
  SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO         
  EXTREME NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 700 PM MDT

* AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOS ALAMOS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES NORTHWEST OF SANTA CLARA PUEBLO AT 635 PM MDT   
  5 MILES NORTHWEST OF SANTA CRUZ AT 645 PM MDT
  4 MILES SOUTH OF VELARDE AT 700 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3591 10638 3578 10625 3610 1058!1 3630 10612

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:30 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 28, 3:30 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT MON MAY 28 2001

CLOUD COVER TODAY HAS KEPT TEMPERATURES LOWER THAN PREVIOUSLY
FORECAST. UPPER LEVEL TROUGH MIGRATING OUT OF THE SOUTHWEST IS
GENERATING SIGNIFICANT DRYING ACROSS AZ AND WESTERN NEW MEXICO.
ACROSS THE EASTERN HALF OF THE STATE...LOW LEVEL EAST AND NORTHEAST
WINDS HAVE KEPT SURFACE AIR MASS SUFFICIENTLY MOIST. ADDITIONAL
DAYTIME HEATING HAS CAUSED THE AIR MASS TO BECOME RATHER UNSTABLE AND
IS PRIMED FOR LATE DAY/OVERNIGHT THUNDERSTORMS. EXPECT THUNDERSTORMS
FROM THE SANGRE DE CRISTO MOUNTAINS AND SOUTHEAST COLORADO WILL
PROPAGATE INTO THE UNSTABLE AIR MASS AND DEVELOP INTO NOCTURNAL MCC.
PRIMARY SEVERE THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS.

UPPER LEVEL TROUGH WILL BE PASSING THROUGH NORTHERN NEW MEXICO
SOMETIME WEDNESDAY AND MOST AREAS WILL RETURN TO DRY AND WARM. THE
NORTHERN THIRD OF THE STATE WILL BE SLIGHTLY COOLER AND CONTINUE TO
HAVE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY ALONG
THE HIGHER TERRAIN. BY FRIDAY UPPER LEVEL RIDGE BUILDS OVER THE STATE
AND LASTS INTO THE WEEKEND. ANOTHER UPPER LEVEL TROUGH APPROACHES THE
REGION LATE SUNDAY INTO MONDAY...BRINGING INCREASED MID AND HIGH
LEVEL CLOUDS AND BREEZY CONDITITONS.

ABQ BU 056/088 055/088 057 33000
SAF BU 050/080 050/082 048 33101
TCC BB 057/087 055/088 058 33211

.ABQ...NONE.

In the hours before

Local storm report, May 28, 4:20 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
420 PM MDT MON MAY 28 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....3

0410 PM    5 S VERMEJO PARK          NM   1.00 INCH HAIL
05/28/01   COLFAX                         REPORTED BY
PUBLIC

MSW

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:20 PM MDTSevere Thunderstorm WarningABQRoosevelt55 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.